A Rare Case of Diffuse Alveolar Hemorrhage Caused by Fentanyl Inhalation

Cureus. 2023 Oct 24;15(10):e47598. doi: 10.7759/cureus.47598. eCollection 2023 Oct.

Abstract

Diffuse alveolar hemorrhage (DAH) is a rare but life-threatening pulmonary disorder characterized by blood accumulation in alveolar spaces, often associated with autoimmune diseases and infections. Drug-induced causes of DAH, including inhalation of substances like fentanyl, are emerging concerns. A 40-year-old male with bipolar disorder and polysubstance abuse presented with altered mental status and hemoptysis after inhaling an unknown substance. Physical examination revealed respiratory distress, pinpoint pupils, and severe hypoxemia. Naloxone administration improved his condition. The workup showed negative infection markers, positive fentanyl-specific urine test, and diffuse bilateral opacities on imaging. Bronchoalveolar lavage confirmed DAH with >20% hemosiderin-laden macrophages. Steroid treatment resulted in marked improvement. Drug-induced DAH, such as fentanyl inhalation, should be considered in patients with altered mental status and pulmonary symptoms following substance use. Comprehensive evaluation and targeted treatment are crucial for optimal outcomes.

Keywords: dah; diffuse alveolar hemorrhage; fentanyl; opioid; pulmonary hemorrhage.

Publication types

  • Case Reports